Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 75, NWS Morristown, TN

June 4, 2014Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2014, 6:17 PM EDT for Wise County, City of Norton, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2014, 6:17 PM EDT (22:17 UTC)
Expired
Jun 4, 2014, 6:40 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:51 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS54 KMRX 042217
SVRMRX
VAC195-720-042300-
/O.NEW.KMRX.SV.W.0075.140604T2217Z-140604T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA...
  THE CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 616 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60 
  MPH. THIS STORM WAS LOCATED OVER BIG BLACK MOUNTAIN...OR 12 MILES 
  WEST OF NORTON...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...
  AND PARDEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING FOR 
SOUTHWEST VIRGINIA.FOR THE AREA. ALTHOUGH A TORNADO IS NOT 
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

&&

LAT...LON 3699 8243 3688 8249 3688 8264 3685 8265
      3682 8270 3685 8285 3689 8288 3693 8286
      3698 8287 3701 8282 3701 8279 3702 8276
TIME...MOT...LOC 2216Z 282DEG 26KT 3693 8285 

$$

DMG
1 follow-up statement
762 
WWUS54 KMRX 042240
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT WED JUN 4 2014

VAC195-720-042249-
/O.CAN.KMRX.SV.W.0075.000000T0000Z-140604T2300Z/
WISE VA-CITY OF NORTON VA-
640 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WISE COUNTY AND THE 
CITY OF
NORTON IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY 
RAIN AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

&&

LAT...LON 3699 8243 3688 8249 3688 8264 3685 8265
      3682 8270 3685 8285 3689 8288 3693 8286
      3698 8287 3701 8282 3701 8279 3702 8276
TIME...MOT...LOC 2235Z 282DEG 26KT 3690 8265 

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 2:35 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED JUN 4 2014

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE ANALYSIS
SHOWS A WEAK FRONTAL BOUNDARY JUST NORTH OF THE OHIO RIVER...WITH A
VERY WARM AND MOIST AIR MASS OVER THE FORECAST AREA. SATELLITE AND
RADAR IMAGERY REVEAL SOME CONVECTIVE ACTIVITY BEGINNING TO REDEVELOP
OVER THE MID MS RIVER VALLEY...WHICH SHOULD THEN MOVE SOUTHEASTWARD
INTO A VERY UNSTABLE AIR MASS DEVELOPING THIS AFTERNOON OVER THE TN
RIVER VALLEY. WITH A FAIRLY STRONG MID LEVEL WIND FLOW (AROUND 40
TO 45 KT)...EXPECT THIS CONVECTION TO ORGANIZE INTO AN MCS WITH THE
POTENTIAL FOR WIDESPREAD DAMAGING WINDS...AS WELL AS LARGE HAIL...
LOCALLY HEAVY RAINFALL...AND AN ISOLATED TORNADO. RIGHT NOW...IT
APPEARS THAT THIS POTENTIAL MCS SHOULD BEGIN TO AFFECT THE CUMBERLAND
PLATEAU AROUND 00Z (8 PM EDT)...AND THEN THE REST OF THE FORECAST
AREA AFTER SUNSET.

MODELS THEN INDICATE THAT THE FRONTAL BOUNDARY WILL SLOWLY DRIFT
SOUTHWARD THROUGH THE FORECAST AREA ON THURSDAY...WITH ANOTHER MCS
POSSIBLY FORMING AROUND THE OZARKS REGION THURSDAY AFTERNOON AND
THEN MOVING SOUTHEASTWARD ACROSS THE TN RIVER VALLEY. WHILE THE
MODELS INDICATE THAT THIS FRONTAL BOUNDARY WILL MOVE AS FAR SOUTH AS
THE SOUTHERN TN BORDER...THINK THAT IT WILL LIKELY BECOME QUASI-
STATIONARY SOMEWHERE AROUND THE MIDDLE OF THE FORECAST AREA SINCE
THE UPPER-LEVEL FLOW APPEARS TO BECOME PARALLEL TO THE BOUNDARY.
THUS...WILL KEEP A MENTION OF SCATTERED CONVECTION FOR MOST OF THE
FORECAST AREA THROUGH FRIDAY NIGHT. AS FOR TEMPS...GFS AND NAM
GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT THROUGH FRIDAY NIGHT...BUT
WILL TREND TOWARDS THE SLIGHTLY WARMER NAM NUMBERS SINCE THE FRONTAL
BOUNDARY IS EXPECTED TO REMAIN FARTHER NORTH THAN THE MODELS WOULD
SUGGEST.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...A FRONTAL BOUNDARY WILL
REMAIN STATIONARY ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE
VALLEY THROUGH MUCH OF THE PERIOD. THE ATMOSPHERE SHOULD BE ABLE TO
PRODUCE THE NECESSARY AMOUNT OF INSTABILITY FOR SCATTERED SHOWERS
AND THUNDERSTORMS EACH DAY ACROSS THE REGION. THERE IS A POSSIBILITY
THAT THE CONVECTION COULD BE A LITTLE MORE ORGANIZED AROUND THE
SUNDAY THROUGH MONDAY TIME FRAME AS THE MODELS SHOW A SLIGHTLY MORE
AMPLIFIED UPPER LEVEL TROUGH BUILDING ACROSS THE REGION. THEREFORE
PROBABILITY OF PRECIPITATION MAY NEED TO BE ADJUSTED A LITTLE HIGHER
EARLY IN THE NEW WEEK. TRIMMED A COUPLE DEGREES OFF SUGGESTED HIGH
TEMPERATURES DURING THE LONG TERM PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  88  67  88 /  50  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  86  65  86 /  70  50  20  30
OAK RIDGE, TN                       70  86  65  86 /  70  50  20  30
TRI CITIES AIRPORT, TN              66  83  60  83 /  70  50  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/
Hazardous weather outlook, Jun 4, 10:30 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT WED JUN 4 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
1030 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEASTWARD FROM THE OHIO RIVER VALLEY THIS AFTERNOON...AND INTO
THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS SYSTEM WILL BRING THE
POTENTIAL FOR WIDESPREAD DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS MAY LINGER THURSDAY MORNING AND THEN DEVELOP
AGAIN DURING THE AFTERNOON HOURS...ESPECIALLY OVER SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR STRONG WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:49 PM EDTSevere Thunderstorm WarningMRXLee56 min
Jun 4, 7:32 PM EDTSpecial Weather StatementMRXCity of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.